Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 104, NWS Bismarck, ND

July 24, 2002Grant County, Hettinger County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 24, 2002, 7:42 PM MDT for Grant County, Hettinger County, North Dakota. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 24, 2002, 7:42 PM MDT (01:42 UTC)
Expired
Jul 24, 2002, 8:45 PM MDT
In force
63 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

Counties Grant County, ND, Hettinger County, ND

The radar

The Bismarck radar (KBIS), 89 km from the middle of the area, began a volume at 01:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 24, 7:45 PM MDTHail 1Mott, ND
Jul 24, 8:17 PM MDTThunderstorm Wind 52 ECarson, ND
Jul 24, 8:25 PM MDTHail 0.75Elgin, ND

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 24, 6:50 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.7 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2002-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2002-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1695 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1547 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS53 KBIS 250142
SVRBIS
NDC037-041-250245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
742 PM MDT WED JUL 24 2002

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA
  HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA

* UNTIL 845 PM MDT

* AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 22 MILES NORTH OF NEW LEIPZIG TO
  10 MILES WEST OF MOTT...OR FROM 37 MILES SOUTHEAST OF DICKINSON TO
  39 MILES SOUTH OF DICKINSON...MOVING SOUTHEAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BURT AT 750 PM MDT
  BENTLEY AT 755 PM MDT
  NEW LEIPZIG...ELGIN AT 800 PM MDT
  HEIL AT 810 PM MDT
  LEITH...CARSON AT 815 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT
THURSDAY MORNING FOR SOUTHWESTERN NORTH DAKOTA.

LAT...LON 4668 10198 4641 10244 4598 10144 4627 10114

RSK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 24, 1:50 PM MDT, 5 hours 52 minutes earlier.

Area forecast discussion, Jul 24, 1:50 PM MDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 PM CDT WED JUL 24 2002

THERE IS A CHANCE OF SEVERE THUNDERSTORMS IN A SHORT WAVE THAT WILL
MOVE RAPIDLY SOUTHEAST ACROSS THE REGION DURING THE LATE AFTERNOON
AND EVENING. THE AVN IS A LOT FASTER...BUT WE BELIEVE THE SLOWER ETA
WHICH HAS BEEN MORE RELIABLE WITH SMALL IMPULSES THE LAST 2 DAYS.
UPPER FLOW BECOMES STRAIGHT NORTHWEST WITH DRYING BOUNDARY LAYER
LATER TONIGHT. THE CHANCE OF PRECIP THURSDAY AND THURSDAY NIGHT IS
WELL BELOW CLIMATOLOGY. A WESTERN TROUGH WILL MOVE EAST TOWARDS ND
THURSDAY NIGHT...AND MODELS SHOW A PRECEEDING SHORTWAVE ENTERING THE
REGION FRIDAY FOR ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS. THE
CHANCE OF CONVECTIVE PRECIPITATION WILL CONTINUE UNTIL SUNDAY WHEN
THE MAIN UPPER TROUGH ROTATES THROUGHT THE REGION. THEN THE MRF
FORECASTS A DRYER NORTHWEST FLOW FOR EARLY NEXT WEEK.

.BIS...NONE.
LM

In the hours before

Local storm report, Jul 24, 6:55 PM MDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

755 PM CDT WED JUL 24 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0720 PM    10 N GRASSY BUTTE         ND   1 INCH HAIL

07/24/02   MCKENZIE                       REPORTED BY STORM

                                          SPOTTER.

0725 PM    2 ENE GRASSY BUTTE        ND   60 MPH TSTM GUST

07/24/02   MCKENZIE                       REPORTED BY COOPERATIVE

                                          OBSERVER.

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 6:09 PM MDTSevere Thunderstorm WarningBISDunn66 min
Jul 24, 6:51 PM MDTSevere Thunderstorm WarningBISStark54 min
Jul 24, 6:57 PM MDTTornado WarningBISStark33 min
Jul 24, 6:58 PM MDTTornado WarningBISStark32 min
Jul 24, 7:10 PM MDTSevere Thunderstorm WarningBISDunn50 min
Jul 24, 7:28 PM MDTSevere Thunderstorm WarningBISMcLean, Mercer, Oliver62 min
Jul 24, 7:40 PM MDTSevere Thunderstorm WarningBISMorton65 min
Jul 24, 8:22 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton53 min
Jul 24, 8:44 PM MDTSevere Thunderstorm WarningBISBurleigh, Morton31 min
Jul 24, 8:58 PM MDTSevere Thunderstorm WarningBISEmmons, Sioux47 min
Jul 24, 9:40 PM MDTSevere Thunderstorm WarningBISLogan, McIntosh50 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.